Kansas, 2016

Extreme Cold in Kansas, December 18, 2016

December 18, 2016 · NWS DDC · 1 event in 1 county or zone

A brutally cold airmass settled across the region behind several strong cold fronts. The coldest air was observed on the 18th with low temperatures well below zero.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A brutally cold airmass settled across the region behind several strong cold fronts. The coldest air was observed on the 18th with low temperatures well below zero. The coldest reading was -27F near Kendall. There was one fatality due to the cold, although other circumstances led to the eventual death.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 17, 11:00 PM CST, 1 hour earlier.

Area forecast discussion, Dec 17, 11:00 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Dodge City KS
1100 PM CST Sat Dec 17 2016

...updated aviation...

.SHORT TERM...(Today and tonight)
Issued at 222 AM CST Sat Dec 17 2016

Mesoscale models and even global models still show the potential for
winter weather across southwest Kansas today. The Arctic airmass continues
to sink southward early this morning with temperatures dropping each
hour. Thus, a non diurnal temperature curve is expected with the highest
temperatures already observed. For pop arrangement, relied more on the
more reliable ARW. This model shows a mesoscale band moving through
from Colorado and eventually into Kansas. QPF from the model is on the
light side, however, snow ratios will be high (20 to 1) given the very
cold airmass in place. Snow should be over and east of the forecast
district by tonight. For amounts, forecast amounts are in the 1-2" range.
The HRRR does show higher amounts, but this model can be overly aggressive
at times. The 1-2" amounts also match the ECMWF, which tends to be
more correct, than say the GFS. For the advisory, will continue as is.
The winter weather advisory mentions snow amounts, blowing snow, and
the low wind chills for today and tomorrow. Other than the already mentioned
plummeting temperatures through the day, the next item to mention is
lows for tonight. Since start out cold in the first place, think a cooler
solution is the way to go. Have values ranged from -2 to -8 across the
forecast district.

.LONG TERM...(Sunday through Friday)
Issued at 222 AM CST Sat Dec 17 2016

The extended period is largely dry with moderating temperatures. The
synoptic wave causing short term weather will move east of the area.
Upper level flow will continue westerly to northwesterly through next
week. Low level downslope flow will strengthen and allow temperatures
to moderate and be not so cold.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1100 PM CST Sat Dec 17 2016

VFR expected through TAF pd. Light and variable with high pressure.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC -12  20   3  32 /  10   0   0   0
GCK -13  21   1  34 /   0   0   0   0
EHA -12  22   5  38 /  10   0   0   0
LBL -12  21   2  36 /  10   0   0   0
HYS -11  20   4  33 /  10   0   0   0
P28  -4  18   2  32 /  20   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Wind Chill Warning until 10 AM CST /9 AM MST/ Sunday for KSZ030-
043>045-061>063.

Wind Chill Advisory until 10 AM CST Sunday for KSZ031-046-
064>066-074>081-084>090.

&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, Dec 17, 4:15 AM CST, 19 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
415 AM CST SAT DEC 17 2016

KSZ030-031-043>046-061>066-074>081-084>090-181015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
415 AM CST SAT DEC 17 2016 /315 AM MST SAT DEC 17 2016/

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DAY 1 DISCUSSION
----------------
SNOW, BLOWING SNOW, AND DANGEROUS WIND CHILLS WILL OCCUR TODAY
ACROSS THE ENTIRE SOUTHWEST KANSAS REGION. PLEASE REFER TO THE
LATEST WINTER WEATHER MESSAGE FOR MORE DETAILS ON ALL WEATHER
ELEMENTS CREATING IMPACTS WITH THIS STORM SYSTEM.

DAY 1 HAZARDS
-------------
* EXCESSIVE COLD: SIGNIFICANT RISK
* SNOW AND BLOWING SNOW: ELEVATED RISK

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

DAYS 2-7 DISCUSSION
-------------------
DANGEROUSLY COLD WIND CHILLS WILL CONTINUE THROUGH MONDAY MORNING
WITH CONDITIONS IMPROVING BY LATE MORNING TO MIDDAY MONDAY. WIND
CHILLS WILL FALL TO 5 TO 10 DEGREES BELOW ZERO ON SUNDAY NIGHT AND
EARLY MONDAY MORNING.

DAYS 2-7 HAZARDS
----------------
* SUNDAY
  - EXCESSIVE COLD: SIGNIFICANT RISK

* MONDAY
  - EXCESSIVE COLD: ELEVATED RISK

* TUESDAY
  - EXCESSIVE COLD: LIMITED RISK

* WEDNESDAY
  NO HAZARDS.

* THURSDAY
  NO HAZARDS.

* FRIDAY
  - FIRE WEATHER: LIMITED RISK

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS, VISIBILITY, AND ROAD CONDITION REPORTS WILL BE
APPRECIATED THROUGHOUT THE DAY.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Barber

When
December 18, 12:00 AM CST to 12:00 PM CST
Where
Barber forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
State Official
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

The coroner reported that a 52 year old male froze to death sometime between midnight and 12 PM on the 18th. The location was near Manter. The individual apparently was under the influence of drugs and got locked out of his home and was not able to get back inside. Low temperatures were around 20 below zero.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Extreme Cold/Wind Chill, Barber2016-12-1852MaleOutside/Open AreasDirect

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672343.